California, 2007

Winter Storm and Heavy Snow in California, February 22 to 23, 2007

February 22 to 23, 2007 · NWS HNX · 6 events in 5 counties and zones

A cold Pacific storm system moved across central California from the morning of the 22nd until the morning of the 23rd. Snow fell as low as the Sierra Nevada foothills, with up to 6 inches of snow falling in Mariposa County tapering off sharply to the south, with less than 2 inches being reported in Tulare County.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A cold Pacific storm system moved across central California from the morning of the 22nd until the morning of the 23rd. Snow fell as low as the Sierra Nevada foothills, with up to 6 inches of snow falling in Mariposa County tapering off sharply to the south, with less than 2 inches being reported in Tulare County. The largest amount over the higher elevations was 22 inches at Lodgepole (6735 feet msl). Snow also fell across the Kern County mountains, closing State Highway 58 through the Tehachapi Pass. Strong winds developed in the wake of the system across the Kern County desert into the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 22, 3:41 AM PST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 22, 3:41 AM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
341 AM PST THU FEB 22 2007

.SHORT TERM...UPPER TROF CROSSING 130W THIS MORNING. PRECIP TO
DEVELOP OVER MOST OF THE AREA THIS MORNING. HEAVY SNOW IN THE MTNS
WILL DEVELOP BY 18Z AND WINTER STORM WARNING ON TRACK FOR THE SRN
SIERRA AND TEHACHAPIS. SNOW LEVELS WILL BE NEAR 5000 FEET TODAY
AND LOWER TO 3000-3500 FEET TONIGHT. SNOW AMOUNTS OF 2-3 FEET ARE
LIKELY AT AND ABOVE 5000 FEET IN THE SOUTHERN SIERRA...WITH 4-8
INCHES LIKELY AT PASS LEVELS IN THE TEHACHAPIS. THE UPPER TROF
WILL MOVE THRU TONIGHT AND BRING GUSTY WINDS TO THE MTNS AND
DESERTS. PER SPC/S TSTM OUTLOOK...HAVE MOVED MENTION OF TSTMS FROM
TODAY TO TONIGHT AS DESTABILIZATION APPEARS UNLIKELY UNTIL TROF
AXIS TONIGHT. ON FRI AS THE TROF MOVES INTO THE INTERMOUNTAIN
WEST THE PRECIP WILL BE DECREASING AS DRIER NW FLOW ALOFT
DEVELOPS. WEAK SHORTWAVE RIDGING THEN MOVES IN FRI NITE. WITH
DIMINISHING WINDS AND DECREASING CLOUDS IN THE VALLEY COULD SEE
SOME ISOLATED POCKETS OF FROST TOWARD DAYBREAK SAT...MAINLY WEST
OF THE HIGHWAY 99 CORRIDOR AND NORTH OF KERN CO. ON
SAT...SHORTWAVE RIDGE MOVES EAST AS NEXT TROF APPROACHES THE WEST
COAST. COULD SEE SOME LIGHT PRECIP AS FAR SOUTH AS A MERCED-
YOSEMITE LINE DURING THE DAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS
ARE ALL LEANING TOWARDS A RATHER UNSETTLED PATTERN. PERIOD BEGINS
WITH ANOTHER IMPULSE RIDING THROUGH NORTHERN CA AMID THE PROGRESSIVE
WEST NORTHWEST FLOW ALOFT. THE DISTRICT LOOKS TO BE ON THE SOUTHERN
FRINGE OF THE PRECIP THREAT. SO HAVE INCLUDED JUST SLIGHT CHANCE
POPS FOR THE NORTHERN HALF OF THE DISTRICT SATURDAY NIGHT. THE NEXT
SIGNIFICANT SYSTEM BEGINS TO TAKE SHAPE ON SUNDAY AS ENERGY DROPS
DOWN FROM THE GULF OF ALASKA. MODELS DEVELOP A DEEP H5 LOW AND TRACK
IT TOWARDS NORCAL ON MONDAY. CONSIDERING THE GOOD MODEL AGREEMENT
WITH THIS FEATURE HAVE INTRODUCED SLIGHT CHANCE POPS NORTH OF FRESNO
MONDAY AFTERNOON THEN CHANCE POPS DOWN TO THE KERN MTNS MONDAY
NIGHT. JUST MAINTAINED SLIGHT TO LOW CHANCE POPS TUESDAY AND
WEDNESDAY WITH UNSETTLED CONDITIONS REMAINING. BUT INDICATIONS ARE
THIS SYSTEM WILL BRING ANOTHER SHOT OF VERY COLD AIR INTO CENTRAL
CA. THE GFS IS THE DEEPEST WITH THE LOW AND SUGGESTS IT COULD BE
EVEN COLDER THAN THE CURRENT STORM. ITS STILL TOO EARLY TO PIN DOWN
BUT MAY SEE SNOW LEVELS IN THE NEIGHBORHOOD OF 3000 FEET TUESDAY
NIGHT.

&&

.AVIATION...MVFR CONDITIONS DEVELOPING AFTER 15Z WITH LOWERING
CEILINGS AND PRECIP SPREADING IN FROM THE NORTHWEST. LOCAL IFR
CONDITIONS LATER IN THE DAY AND OVERNIGHT WITH ISOLATED TSRA
POSSIBLE.

&&

.AIR QUALITY ISSUES...
NONE

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY
FOR CAZ095>097.

&&

BINGHAM/DCH

WEATHER.GOV/HANFORD
Hazardous weather outlook, Feb 22, 4:40 AM PST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
440 AM PST THU FEB 22 2007

CAZ095>097-231300-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
440 AM PST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA
FROM YOSEMITE SOUTH INCLUDING THE KERN COUNTY MOUNTAINS.

A STORM SYSTEM IS MOVING ONSHORE TOWARDS CENTRAL CALIFORNIA THIS MORNING.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE SIERRA NEVADA FROM 10
AM PST THIS THURSDAY MORNING UNTIL 4 AM PST FRIDAY. IN SPECIFIC,
THIS INCLUDES THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON,
THE TULARE MOUNTAINS AND THE KERN COUNTY MOUNTAINS.

PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE
NATIONAL WEATHER SERVICE IN HANFORD /WWUS 46 KHNX/ OR /SFOWSWHNX/
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINTER STORM WARNING CONTINUES FOR THE SIERRA NEVADA UNTIL 4 AM
PST FRIDAY. IN SPECIFIC, THIS INCLUDES THE SIERRA NEVADA FROM
YOSEMITE TO KINGS CANYON, THE TULARE MOUNTAINS AND THE KERN COUNTY
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

WEATHER.GOV/HANFORD

CAZ089>094-231300-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
440 AM PST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS ASSOCIATED WITH THE
COUNTIES OF MARIPOSA, MADERA AND FRESNO.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED THUNDERSTORMS MAY DEVELOP THIS EVENING AND COULD CONTAIN
HEAVY DOWNPOURS...SMALL HAIL...FREQUENT LIGHTNING...AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

RC
WEATHER.GOV/HANFORD

Event by event

3 winter storm, 2 strong wind, 1 heavy snow. Local standard time, as filed.

Winter Storm, S Sierra Mtns

When
February 22, 9:00 AM PST to February 23, 4:00 AM PST
Where
S Sierra Mtns forecast zone
Reported by
Mesonet

Winter Storm, Tulare Cty Mtns

When
February 22, 9:00 AM PST to February 23, 4:00 AM PST
Where
Tulare Cty Mtns forecast zone
Reported by
Mesonet

Winter Storm, Kern Cty Mtns

When
February 22, 9:00 AM PST to February 23, 4:00 AM PST
Where
Kern Cty Mtns forecast zone
Reported by
Law Enforcement

Heavy Snow, S Sierra Foothills

When
February 22, 9:00 AM PST to February 23, 4:00 AM PST
Where
S Sierra Foothills forecast zone
Reported by
Trained Spotter

Strong Wind, Kern Cty Mtns

When
February 23, 9:00 AM PST to 6:00 PM PST
Where
Kern Cty Mtns forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

Strong Wind, Indian Wells Vly

When
February 23, 9:00 AM PST to 6:00 PM PST
Where
Indian Wells Vly forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9841, 9842, 9843, 9844, 9846, 9847.